Seasonal variation of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with trimethoprim-sulfamethoxazole

Karolyn A. Wanat, Milan J. Anadkat, Paul A. Klekotka

Research output: Contribution to journalArticlepeer-review

29 Scopus citations

Abstract

Background: Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are rare and severe cutaneous adverse reactions to medications and infections. Objective: We sought to determine whether a seasonal variation to SJS and TEN exists and to define the characteristics in our tertiary referral hospital. Methods: A retrospective chart review of 50 patients from 1995 through 2007 was performed and statistically analyzed. Results: The most common medication implicated as a cause of SJS/TEN was trimethoprim-sulfamethoxazole (TMX) (26%). A seasonal trend, favoring springtime, was observed for the total number of cases of SJS and TEN (P = .34). There was a significant increase in cases due to TMX (53%) occurring in spring compared to other seasons (P = .002). These patients were significantly younger (37.8 ± 13.7) than other patients with SJS and TEN (53.7 ± 16.4) (P = .003). Their overall mortality (1 death) and average SCORTEN value (1.62 ± 1.6) was also significantly lower (P = .04 and 0.03, respectively). Based on outpatient pharmacy records, there was no increase in TMX prescriptions filled during the spring. Limitations: The study was limited by reliance on chart data, the use of inpatient records, and number of patients. Conclusions: A seasonal variation in SJS and TEN caused by TMX affecting younger patients may exist.

Original languageEnglish
Pages (from-to)589-594
Number of pages6
JournalJournal of the American Academy of Dermatology
Volume60
Issue number4
DOIs
StatePublished - Apr 1 2009

Fingerprint Dive into the research topics of 'Seasonal variation of Stevens-Johnson syndrome and toxic epidermal necrolysis associated with trimethoprim-sulfamethoxazole'. Together they form a unique fingerprint.

Cite this